# SDR CA080317003

- Difficulty date: March 11, 2008
- Submitted: May 2, 2008
- Operation: General aviation
- Make and model: Urocop EC120B
- Aircraft time: 3,459 hours
- Engine: Tmeca ARRIU2F
- System (JASC): 2435 · Starter-Generator
- Part: Cooling Fan
- Condition: Separated
- Location: Starter Gen
- Part time: 128 hours
- Component: Starter Gen, 160SG140Q
- Stage of operation: TX
- How discovered: O
- Nature of condition: O
- Precautionary procedure: E

## Discrepancy

(CAN) DURING THE ENGINE START SEQUENCE, AN UNUSUAL NOISE WAS HEARD BY THE PIC. THE NOISE WAS MOMENTARY AND OCCURRED SEVERAL SECONDS AFTER STARTER GENERATOR ENGAGEMENT AND JUST PRIOR TO ENGINE LIGHT OFF. ENGINE PARAMETERS REMAINED NORMAL SO THE START SEQUENCE WAS COMPLETED.  AFTER ENGINE STABILIZATION THE ENGINE WAS SHUTDOWN FOR INVESTIGATION AND THE FLIGHT WAS CANCELLED.  MAINT WERE ABLE TO DUPLICATE THE NOISE BY ENGAGING THE STARTER FOR SEVERAL SECONDS. THE STARTER GENERATOR WAS REMOVED TO THE BENCH AND THE COVER WAS REMOVED. IT WAS NOTED IMMEDIATELY THAT THE COOLING FAN HAD BECOME SEPARATED FROM THE ARMATURE SHAFT AND WAS ABLE TO SPIN FREELY. BY QUICKLY SPINNING THE FAN AROUND THE SHAFT, THE NOISE HEARD DURING START COULD BE DUPLICATED. THE COOLING FAN WAS REMOVED FROM THE STARTER GENERATOR WHERE IT WAS FOUND THAT THE STEEL INNER HUB OF THE FAN HAD SEPARATED FROM THE CAST ALUMINUM FAN BLADE ASSY. THE STEEL HUB IS NORMALLY SPLINED TO THE BLADE ASSY AND THE SPLINES WERE FOUND TO BE WORN RIGHT OFF OF BOTH PIECES OF THE ASSEMBLY. THIS STARTER GENERATOR HAS ONLY 128 HOURS SINCE NEW, AND 102 HOURS SINCE REPAIR AT THE MFR. THIS STARTER GENERATOR HAS BEEN RETURNED TO THE MFR. (TC NR 20080317003)
